Illinois, 2024

Hail and Damaging Wind in Illinois, May 7, 2024

May 7, 2024 · NWS DVN · 7 events in 4 counties and zones

There were several rounds of severe storms on May 7th, 2024. An early morning line of storms brought wind damage to a large portion of Iowa, Illinois, and northeast Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

There were several rounds of severe storms on May 7th, 2024. An early morning line of storms brought wind damage to a large portion of Iowa, Illinois, and northeast Missouri. In the early afternoon, a few storms brought large hail to northwest Illinois, followed by another round of gusty storms during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 7, 2:00 AM CST, 2 hours 1 minute earlier. Its key messages:

  • Squall line to move through early this morning.
  • Marginal risk for severe storms with this line.
  • Marginal risk for severe storms Wednesday afternoon.
Area forecast discussion, May 7, 2:00 AM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
300 AM CDT Tue May 7 2024

.KEY MESSAGES...

- Squall line to move through early this morning.

- Marginal risk for severe storms with this line.

- Marginal risk for severe storms Wednesday afternoon.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 300 AM CDT Tue May 7 2024

Today: Squall line will continue to progress across the forecast
area early this morning with the potential for 60 mph wind
gusts possible (MRGL risk for severe). A few thunderstorms are
still possible behind this line which should linger into
northwest IL early this afternoon. Highs will be in the mid to
upper 70s.

Tonight: A few showers possible this evening otherwise a dry
overnight hours. Cooler with lows in the upper 40s to lower 50s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 300 AM CDT Tue May 7 2024

Wednesday: Low pressure races out of the southern Plains and
into the OH Valley. However, severe storms with this system look
to remain south of our forecast area and SPC has shifted the
SLGT and ENH farther to the south somewhat. Our attention then
turns to an upper low that will drop southeast out of the
Dakotas into northwest IA. This is associated with a -20C h5
temperature cold core aloft. Enough instability and shear will
be present to trigger scattered thunderstorms during the
afternoon into the evening. Can't rule out some of these storms
to produce hail and strong gusty winds (MRGL severe level 1 of 5).
Highs will be in the mid to upper 70s.

Thursday through early next week: Pattern change to a northwest
flow as a deep trough sets up shop across the Great Lakes.
Periodic disturbances in the flow will bring off and on showers
and a few thunderstorms with almost daily chance pops.
Temperatures will be on the cooler side with highs in the upper
50s to mid 60s and lows in the 40s for much of the extended.
These readings are somewhat below normal for early May.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1240 AM CDT Tue May 7 2024

A large complex of showers and thunderstorms remains on track to
impact the terminals late tonight, with timing favored between
around 08Z to 12Z. This will lead to periods of MVFR/IFR due to
lower ceilings and reduced visibilities in heavier rain. The
strongest cells could produce wind gusts near 50 kts from the
WSW.

There remains a low chance (20-30%) of a shower or storm
developing Tuesday afternoon ahead of a front across eastern
Iowa. However, latest CAMs are not in agreement on location of
development or timing so have left a mention out of the TAF at
this time.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Haase
Hazardous weather outlook, May 7, 2:40 AM CST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
340 AM CDT Tue May 7 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-080845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
340 AM CDT Tue May 7 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A line of thunderstorms will continue to progress across the
outlook area through early this morning. Isolated wind gusts of 50
to 60 mph and small hail are possible. A few thunderstorms may
linger behind this line of storms in extreme eastern Iowa and
northwest Illinois this afternoon. There is a Marginal Risk,
level 1 of 5, for mainly east of the Mississippi River.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Wednesday, there is another Marginal Risk for severe storms for
the entire outlook area during the afternoon into the evening.
The main risks will be lightning, strong gusty winds, and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and again on Wednesday.

GENERAL STORM MOTION OF THE DAY:

Toward the northeast around 50 mph.

Haase

In the hours before

Special weather statement, May 7, 2:22 AM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
322 AM CDT Tue May 7 2024

IAZ063-064-076>078-087>089-098-099-ILZ034-MOZ010-070900-
Hancock IL-Henry IA-Keokuk IA-Iowa IA-Des Moines IA-Washington IA-
Van Buren IA-Lee IA-Louisa IA-Jefferson IA-Johnson IA-Clark MO-
322 AM CDT Tue May 7 2024

...Strong thunderstorms will impact portions of western Hancock,
Henry, eastern Keokuk, southwestern Iowa, western Des Moines,
Washington, eastern Van Buren, Lee, western Louisa, Jefferson,
southeastern Johnson and Clark Counties through 400 AM CDT
...

At 321 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harper to near Salem to 6 miles north of
Canton. Movement was northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause minor tree limb damage and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations impacted include...
Fort Madison, Keokuk, Fairfield, Mount Pleasant, Washington, Kahoka,
Sigourney, Columbus Junction, Nauvoo, Hamilton, Kalona, New London,
Warsaw, Wellman, Winfield, Riverside, West Point, Danville,
Donnellson, and Montrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4020 9150 4025 9150 4025 9173 4067 9192
      4151 9225 4151 9154 4120 9125 4020 9118
TIME...MOT...LOC 0821Z 226DEG 36KT 4136 9194 4080 9159 4021 9149

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

McClure
Local storm report, May 7, 3:03 AM CST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
403 AM CDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 AM     Hail             2 NNW Riverside         41.51N 91.59W
05/07/2024  M0.88 Inch       Johnson            IA   Trained Spotter

            45 to 50 mph winds as well.

&&

AE

The radar

The Quad Cities radar (KDVN), 16 km away, was scanning. The volume nearest the first event began at 10:03 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rock Island

When
May 7, 4:01 AM CST
Where
Rock Island County, 1.24 mi ENE of Fruitland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.480, -90.500

A 5 inch diameter tree branch was blown down. The time was based on radar data.

Hail, Rock Island

When
May 7, 4:16 AM CST
Where
Rock Island County, Moline
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
41.500, -90.520

Hail, Rock Island

When
May 7, 4:19 AM CST
Where
Rock Island County, 1.73 mi SW of Carbon Cliff
Measured
0.75 in hail
Reported by
Public
Coordinates
41.480, -90.400

Report from MPing.

Hail, Whiteside

When
May 7, 11:24 AM CST
Where
Whiteside County, 4.63 mi NNW of Tampico
Measured
1 in hail
Reported by
Public
Coordinates
41.690, -89.820

Hail, Whiteside

When
May 7, 11:33 AM CST
Where
Whiteside County, Grimes Addition
Measured
1 in hail
Reported by
Public
Coordinates
41.800, -89.750

Hail, Henry

When
May 7, 5:18 PM CST
Where
Henry County, 1.56 mi W of Galva
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.170, -90.080

Emergency management relayed a report of lots of pea to dime size hail, with a few quarters.

Hail, Jo Daviess

When
May 7, 6:09 PM CST
Where
Jo Daviess County, 3.14 mi ENE of Woodbine
Measured
0.88 in hail
Reported by
Public
Coordinates
42.340, -90.090

Pea to penny size hail reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170429, 1170422, 1170424, 1170425, 1170426, 1170427, 1170428.